Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 26, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 13, 2017, 2:34 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Nov 13, 2017, 5:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2017, 2:34 PM MST (21:34 UTC)
- In effect from
- Nov 13, 2017, 5:00 PM MST
- Expired
- Nov 14, 2017, 5:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS75 KRIW 132134 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 234 PM MST Mon Nov 13 2017 ...HIGH WIND EXPECTED IN THE ABSAROKA RANGE AND FOOTHILLS... .Wind speeds will increase Monday night ahead of an approaching cold front. Strong mountain winds are likely to descend the east slope of the Absaroka Range with strong gusts in the foothills late Monday evening and early Tuesday. WYZ002-141200- /O.UPG.KRIW.HW.A.0020.171114T0000Z-171114T1200Z/ /O.NEW.KRIW.HW.W.0026.171114T0000Z-171114T1200Z/ Absaroka Mountains- 234 PM MST Mon Nov 13 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 5 AM MST Tuesday. The High Wind Watch is no longer in effect. * TIMING...Wind will increase after sunset Monday evening. The strongest wind is expected between about 10 PM Monday and 3 AM Tuesday. * WINDS...West increasing to 40 to 50 mph with gusts to 75 mph. * IMPACTS...Vehicles traveling Wyoming State Highway 296 over Chief Joseph Pass can expect strong wind, especially on the east side of the pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ003-141200- /O.UPG.KRIW.HW.A.0020.171114T0000Z-171114T1200Z/ /O.NEW.KRIW.HW.W.0026.171114T0000Z-171114T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 234 PM MST Mon Nov 13 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 5 AM MST Tuesday. The High Wind Watch is no longer in effect. * TIMING...Wind will increase after sunset Monday evening. The strongest wind is expected between about 10 PM Monday and 3 AM Tuesday. * WINDS...West increasing to 30 to 40 mph with gusts to 60 mph. Higher wind gusts of 60 to 80 mph are possible in the vicinity of Clark. * IMPACTS...Strong crosswinds will pose a risk to high profile, lightweight vehicles. Areas most susceptible will be Wyoming State Highway 120 between Cody and Clark, and along the same highway within the first 10 miles south of Cody. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
647 WWUS75 KRIW 140405 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 905 PM MST Mon Nov 13 2017 ...HIGH WIND EXPECTED IN THE ABSAROKA RANGE AND FOOTHILLS... .Wind speeds are increasing ahead of an approaching cold front. Strong mountain winds are likely to descend the east slope of the Absaroka Range with strong gusts in the foothills overnight. WYZ002-141200- /O.CON.KRIW.HW.W.0026.000000T0000Z-171114T1200Z/ Absaroka Mountains- 905 PM MST Mon Nov 13 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * TIMING...Wind speeds are increasing this evening The strongest wind is expected through 3 AM Tuesday. * WINDS...West at 45 to 55 mph with gusts around 75 mph. * WIND SPEEDS SO FAR...WYDOT wind sensor at Chief Joseph on highway 296 has a few gusts of 60 mph this evening. * IMPACTS...Vehicles traveling Wyoming State Highway 296 over Chief Joseph Pass can expect strong wind, especially on the east side of the pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ003-141200- /O.CON.KRIW.HW.W.0026.000000T0000Z-171114T1200Z/ Cody Foothills- Including the cities of Cody and Meeteetse 905 PM MST Mon Nov 13 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * TIMING...Wind is increasing along the foothills this evening. The strongest wind is expected until 3 AM Tuesday. * WINDS...West at 35 to 45 mph with gusts to 60 mph. Higher wind gusts of 60 to 80 mph are expected in the vicinity of Clark. * WIND SPEEDS SO FAR...Peak wind gust of 75 mph at a sensor west of CLark at 836 PM MST. * IMPACTS...Strong crosswinds will pose a risk to high profile, lightweight vehicles. Areas most susceptible will be Wyoming State Highway 120 between Cody and Clark, and along the same highway within the first 10 miles south of Cody. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
747 WWUS75 KRIW 141203 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 503 AM MST Tue Nov 14 2017 WYZ002-003-141315- /O.EXP.KRIW.HW.W.0026.000000T0000Z-171114T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 503 AM MST Tue Nov 14 2017 ...HIGH WIND WARNING HAS EXPIRED... Winds have diminished across the area early this morning, so the high wind warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 13, 10:24 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Nov 13, 10:24 AM MST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1024 AM MST Mon Nov 13 2017 .SHORT TERM...Monday through Wednesday night Dry weather will continue through Monday evening. In addition, expect a mild day across most areas with temperatures running above normal. The main concern today will be wind. Outer Drive is already seeing wind gusts to around 45 mph, but this is isolated. At this point, mid level winds do not look like they will be strong enough for high wind highlights at this time. The main areas of concern will be from the Red Desert through Casper. The wind will be enough for some enhanced fire concerns however. At this time, relative humidity looks to remain above critical levels so no red flag warning though. The weather will become more active tonight. Across the Absarokas and Cody Foothills, 700 millibar winds will increase to 50 to as high as 65 knots. With a tightening pressure gradient and from downward forcing from the right front quadrant of a jet streak moving into Montana, high winds look to be a good possibility, especially around Clark and possibly along the Chief Joseph Highway. For now, we will continue the High Wind Watch. These winds should begin to decrease on Tuesday morning as cold advection begins. In addition, the front will spread some snow into the western mountains. The models continue to trend weaker with the system, certainly under advisory level amounts. On Tuesday, some mainly light snow will continue out west. The concern then shifts to the possibility of high winds across the wind corridor from the Red Desert through Natrona County. At this time, 700 millibar winds are borderline. In addition, the strongest will be at night when mixing will be the least. MOS guidance is also below warning levels. So for now, we will forgo any watches for this area. There could be some warning level gusts at places like Camp Creek or Fales Rock, but since population there is almost non existent, impacts would be minimal. It will be a blustery day though. Any fire concerns should ease a bit with higher relative humidity. Any snow out west should end by evening as the system moves away to the east. High pressure will then bring dry weather for around 24 hours from Tuesday night through Wednesday. But with the fast moving progressive pattern continuing, another system will move into the west on Wednesday night. It will move than likely be later at night since the models tend to rush systems in too quickly this far out. At this time, this one looks to have a bit more moisture and upper level support to work with. However, this has been the situation with the past couple of systems and the trend has been weaker each time. We will have to wait and see. Meanwhile, expect dry weather to continue East of the Divide with above normal temperatures and a gusty breeze continuing in the favored locations like the Lee of the Absarokas and from Rock Springs through Casper. There is also the chance of another high wind event in the Lee of the Absarokas Wednesday night, but still time to watch this. .LONG TERM...Thursday through Monday Overview...A strong Pacific cold front will move across Wyoming Thursday night. A mild, strengthening southwest flow will precede the front with the potential for high winds along the east slopes of the Divide, and from South Pass to Casper from Wednesday night into Thursday. Precipitation will increase across the west through the day Thursday with snow levels around 7000 feet. The frontal passage could bring a period of moderate to locally heavy snow, along with strong wind Thursday night. Gusty west-northwest wind and rain/snow showers will accompany the front east of the Divide Thursday night- Friday morning with some light snow accumulations possible Friday morning. A ridge of high pressure will build in over the weekend bringing mainly dry weather with a gradual warming trend, unseasonably mild temperatures expected Sunday and Monday. Discussion...Our main weather maker Thursday and Friday is an upper low pressure system sliding south across the Gulf of Alaska early this morning. This system will 'reload' the persistent trough along the NW coast by Tuesday making up the eastern flank of a Rex Block centered over the central Pacific. The main forecast problem has been the differences in model timing (GFS fast-ECMWF slow) with bringing this system and its cold front across the area in the Thursday-Friday timeframe. The model trends over the last couple of days has been to slow the system down, and with overall upper air pattern remaining unchanged, the slower solutions have been verifying as of late. The ECMWF operational is in good agreement with its ensemble mean this morning, so confidence in the slower solution is increasing. The ECMWF keeps most of the area in the warm sector through Thursday afternoon ahead of the cold front, with the front quickly blasting across the area Thursday night. This scenario would not bring more widespread precipitation into the west until Thursday afternoon, with impacts mainly at pass level, rain or a rain/snow mix in the valleys. More widespread ascent and cooling aloft will occur Thursday evening when the heaviest bands of snow will move across the west, with this event looking like winter weather advisory material (6"-12" mtns, 3"-6" western valleys) over a 12-18 hour period. Similar to the last few systems, some light snow accumulations will likely accompany/follow the frontal passage across the Big Horn Basin to Johnson County Friday morning, as well as along the I-80 corridor. Snow will taper off, become more showery, west to east Friday as H5 -32C cold pool translates the area. The overall picture from the ensemble means and GFS 5-wave for the weekend into next week is a strengthening ridge over the western U.S. as Rex Block pattern over the Pacific retrogrades slightly, and trough amplifies near 140W. This pattern looks to persist into the Thanksgiving weekend, with the 8-14 day (Nov 20-26) outlook showing good chances of above normal temperatures. Pacific moisture moving over the top of the ridge will bring some chances of light precipitation to the west beginning early next week, mainly dry conditions expected across central areas. && .AVIATION...18Z/Monday Issuance Conditions will be VFR at all terminals except KJAC through 18Z/Tue. Northern stream shortwave will bring light snow to northwest Wyoming late tonight with the best chance of MVFR at KJAC coming between 09Z and 18Z/Tue. For now, have trended forecast in that direction with VCSH and a period of prevailing -SN. Ahead of this shortwave, wind will increase along the east slopes of the Absaroka and Wind River ranges. LLWS a good bet in the vicinity of KCOD and KLND. Surface southwest wind 15-25kts will also increase at KCPR early Tuesday morning with furthering strengthening through the morning. The shortwave will drag a cold front across the forecast area during the later morning and early afternoon with gusty west-northwest wind in its wake. This will favor higher speeds at favored sites like KBPI, KPNA, and KRIW, and KRKS just prior to or around 18Z/Tue. && .FIRE WEATHER... ...ELEVATED FIRE CONDITIONS THIS AFTERNOON THE RED DESERT THROUGH NATRONA COUNTY... Today will be another warm and dry day across western and central Wyoming. A gusty wind will develop in the lee of the Absarokas and Cody Foothills as well as across the southwestern wind corridor from the Red Desert through Natrona County. Relative humidity may fall into the upper teens this afternoon at times. Although critical fire conditions are not expected, elevated fire weather is possible this afternoon. Some light snow will spread into the west late tonight. High wind be possible in the Lee of the Absarokas tonight. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this afternoon through late tonight for WYZ002-003. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...CNJ FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 13, 3:17 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 317 AM MST Mon Nov 13 2017 WYZ001>020-022>030-141200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 317 AM MST Mon Nov 13 2017 ...HIGH WIND WATCH FOR THE ABSAROKAS AND CODY FOOTHILLS TONIGHT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire conditions from the Red Desert through Natrona County this afternoon. High winds are possible across the Absarokas and Cody Foothills tonight. Snow spreading into the western mountains late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Mainly light snow across the western mountains. Strong winds possible along the east slopes of the Divide and from South Pass to Casper. Wednesday night through Friday morning...Strong winds may develop ahead of the next cold front Wednesday night and Thursday along the east slopes of the Continental Divide and from South Pass to Casper. Snow will increase in the western mountains Thursday, with rain or a rain and snow mix developing the western valleys. Moderate to locally heavy snow is possible in the west Thursday night into Friday morning, with snow levels lowering to valley floors. Some light snow accumulations are possible east of the Divide and along the Interstate 80 corridor Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts and wind gusts above 45 mph.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 9:43 PM MST | High Wind Watch | RIW | Fremont, Hot Springs, Park | 17 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.